ADVERTISEMENT
Laurie Dawn

Keppra side effects

My 13 year old duaghter was diagnosed with Benign epilepsy in 2008 and not put on medication.  After getting a second opinion a year later she was diagnosed with complex-partial and built up to 3,250mg of Keppra every day.  She went through a lot of bad moodswings and anger for about a month and then it seemed to even out but after being on it for almost a year I have noticed that her side affects have increased and she is a very different person now with being much more withdrawn, tired, gained weight, depressed, moody, becoming angry in an instant and remaining angry for hours.  She used to be very happy, always apologizing quickly and had more energy.  She has also forgotten important events from the last 2-3 years which her Dr. says is from the seizures she had but I think it is a medication side effect.  She has also been having back aches almost every day.  Does anyone else have that who is on Keppra?  She never had more than 4 seizures a month and 95% were at night during her sleep.  They were all tonic-clonic seizures. 

I would really appreciate some input - PLEASE!!

Comments

Re: Keppra side effects

Hello, I saw your post and wanted to comment on it.

 I was increased on my Keppra by my dr in september because of a seizure that happened earlier in the year and the headaches I was having. Three weeks into the increase,  (I was on 3000mgs of Keppra, and then raised it to 4000mgs a day) I started having headaches, which then over more time, lead to KILLING headaches. These headaches were like non Ive never experienced before. I also noticed I was so tired all the time. Me being a stay at home mom of three little boys, it was something that I just couldnt handle. Almost a month after the increase, I had two break through seizures. On November first, I went back to the 3000mgs of keppra each day and I noticed a huge difference in everything. Before, I had really bad mood swings and would get angry like in a second! I still have that, just not as bad. My dr switched me from the Keppra to Keppra XR. He says its suppose to make the side effects much easier on a person who cant handle the side effects that well. Ive been on the Keppra XR since November fourth. I assume it will take a good month or so to see any huge differences, but I can exactly where youre coming from when it comes to the anger problems, and being on edge with things.

If anything, you can always ask the dr about Keppra XR. It wouldnt hurt to try. It might make things easier. Im on two difference seizure medications, Keppra XR and Carbotrol ER. I have complex partial seizures. I even found out its cheaper for us to get the Keppra XR over the Keppa. If you have any questions, please feel free to contact me.

Re: Keppra side effects

I forgot to add the Vitamin B6 in my first response. My dr told me to take that. along with some Calcium and Vitamin D. Im on Carbotrol, and with being on that, it can affect my bone marrow, and weaken it.

But I do suggest to try getting some Vitamin B6, I was told that will help with the side effects.

Re: Keppra side effects

Hi there

I am also on Keppra but on a much lower dose than your daughter. I am on 1000mg morning & night but I also take Lamictal with it. I found that when I went on the Keppra, I was more irritable, tired, my weight has been up and down & my memory isn't as good as it was & having 2 kids fulltime and 2 extra every 2nd week, it makes it hard to focus on the things that matter the most. I do feel for your daughter as I know what it is like to go through all of this stuff. Just keep on at the neurologist to swap her tablets as much as she may feel like a guinea pig at times but it will work out in the end. I wouldn't want to see her end up with the situation I have at this stage and that is not being properly treated as a child so now I am a difficult & interesting case as my neurologist puts it and he doesn't seem to be able to get the right tablet for me. We are running out of options apparently so keep on at them to help her find the right tablets for her. 

Re: Keppra side effects

Hi Laurie!

Sorry your baby has to go through this, but as a parent of a teenager myself, please  please call the doctor any and everytime you have a question about her side effects.  I'm 36 years old, and if it wasn't for my mom being able to notice a downward trend with my seizure activity, I don't know where my daughter and I would be right now!  I have partial complex, and I can't tell when they're coming or going, but when my mom says "Are you ok?" too many times in one day, I know it's bad.

I have the exact same symptoms as your daughter, but Keppra is new for me, only a month or so, but I can tell you form experience that sometimes the meds that used to work, stop working.  I used to take just topomax, then just neurontin, then just dilantin and they all worked by themselves for a while.  Then we'd add one and try that, then change one then add another and on and on it goes.   But if you've noticed a change call the doctor right away.  My personal experience is once it starts to go downhill, your body needs a change.

The best of luck to you both.  Let us know how it goes!  And just remember too, she's a teenager, that by itself is a scary transition for both of you!

Re: Keppra side effects

I am so sorry for you and your daughter.  My husband started Keppra in May 2010 and he had very similar side effects (HORRIBLE moodiness!).  Our neurologist reccommended vitamin B6 to counteract the moodswings.  It seems to work well for him.  Maybe you should ask your doctor about that.  I hope you find something that works for her.

Re: Keppra side effects

This is exactly what happened to me. I was on the medicine for about two years and in all that time I kept blowing up at small things. My fiancee would drop something and I would just go off. I would get stuck in traffic and rant and rave. I really couldn't control what was happening and I may have come close to losing my fiancee.

After my last seizure, my doctor increased my dosage and I started seeing things and believed strange things like my finacee was going to attack me. My new doctor too me off the Keppra and put me on Lamotrigine. My anger has gone away, I no longer have days where I feel dizy or tired, and I can think clearer. I did have to change doctors and find one that would listen to me that what I was experiencing was not normal for me. 

Re: Keppra side effects

My 11 yr old is also on Keppra, dealing with the same side effects. The school does not understand and has now labeled her a "bad kid". No matter what happens @ school, if the name Mercedes is mentioned she is blamed without a thought of investigation even though we have shown she is not always involved. So much so that when a boy punched her in the head Oct 4th, and put her into a seizure, the teacher ignored the altercation, waited for Mercedes to go to her after the seizure was over and "allowed" her to go to the clinic accompanied by another "student" while the boy/fight was never even addressed. I would love to see a day when pharmaceutical companies are able to develop a drug that can help with the seizures but also avoid these horrible side effects so everyone can have somewhat a normal life. Epileptics are labeled enough, they should not have to endure more issues just because of the medicine used to help control the seizures.

Re: Keppra side effects

I am so sorry to hear about your story.  It sounds like the staff at your daughters school needs some good education classes!!  I agree with you on the labeling - it has happened to my daughter also but not to that extent.  It is a very frustrating position to be in.  It seems the Dr.s dont really know more themselves and if the seizures are controlled, then the goal is accomplished.  But as I read on this website - the goal should also be to not have side effects.  I started my daughter on vitamin B6 today after reading some of my replies and I hope that might make a bit of improvement.  have you tried that?

Re: Keppra side effects

If I were you I would be filing charges with the police department against that boy.  And filing whatever charges against the school you can.  It is one thing to label a child, but you take it up a whole level higher when you allow my child's health to be compromised in class and do nothing about it.

I know sometimes people don't want to make a stink, but sometimes you have no choice.  I hope things get better for you.